Skip to Content

Medtronic Infusion Sets

Medtronic Infusion Set users have experienced complications with their devices that have led to health problems. Some users suffered hypoglycemic or hyperglycemic events after using their sets, which in some cases, has led to coma and seizures.

Do I have a Case?

Are Medtronic Quick-Set Infusion Sets Safe?

Medtronic Quick-Set Infusion Sets are intended to deliver insulin to the body without the user needing to actively do anything. They are supposed to make managing insulin levels easier and more convenient.

Because insulin pumps are automatic, many users were unaware there was a problem with their set until complications arose. When a malfunction occurred, the infusion set was giving them too much or too little insulin and users may not have realized it until their bodies began to react.

These inaccurate doses of insulin triggered episodes of hyperglycemia or hypoglycemia in some users, either of which can result in serious medical injury or may be fatal.

MiniMed Infusion Sets Were the Subject of a Recall in 2017 Due to Problems with Insulin Delivery

According to Medtronic, the manufacturer of MiniMed Infusion Sets, the September 2017 recall was issued because the vent on the set could become clogged or blocked during the filling or priming of the tube. This blockage may cause the meter to misread a patient’s need for insulin and not deliver the appropriate dosage or deliver the wrong dosage.

How Do I Know My Medtronic Infusion Set Might Have Malfunctioned?

In many cases, users of the Medtronic MiniMed Infusion Set had no idea there was a problem with their device until they began to experience problems related to their insulin levels.

Because the pumps are automatic and do not require the user’s intervention to deliver a dose, users were unaware of an error or malfunction until a health problem arose. Most users experienced problems with the pump set blockage shortly after changing the infusion set.

Symptoms of hypoglycemia may include:

  • Irritability, anxiety
  • Rapid heartbeat
  • Trembling or shaking
  • Sweatiness
  • Blurred or double vision
  • Confusion
  • Seizures

Symptoms of hyperglycemia may include:

  • Fatigue or inability to stay awake
  • Extreme thirst
  • Excessive urination
  • Nausea
  • Shortness of breath
  • Fainting
  • Loss of consciousness
  • Coma

An inspection of the Medtronic device may or may not reveal a problem, however if a problem is identified, it should be reported to a health care professional. Any sudden or serious symptoms may require emergency medical attention.

Medtronic MiniMed Insulin Infusion Set Recall

In September 2017, the FDA announced Medtronic was issuing a voluntary Class 1 recall of its MiniMed Insulin Infusion Sets, warning users the device could over-deliver insulin shortly after the set is changed.

The recall pertains to sets distributed prior to April 2017. The company encouraged users to only use infusion sets made with the updated and corrected membranes.

Users who experience problems with their devices are encouraged to seek immediate medical attention because over- or under-dosing of insulin can cause fatal complications.

Medtronic Also Recalls Heart Defibrillators

The MiniMed Insulin Infusion Set is not the only problem Medtronic has had with its medical devices.

In February 2018, the company had to recall 48 of its implantable cardioverter defibrillators and cardiac resynchronization therapy defibrillators because the devices failed to deliver the appropriate shock to pace a patient’s heart. These devices also failed to deliver the needed shock when patients went into cardiac arrest.

Medtronic’s defibrillators are similar to pacemakers and assist the heart in keeping a natural rhythm. They are intended to prevent death from cardiac arrest, but if there is a delay or malfunction in the device’s ability to shock the patient’s heart it can result in serious injury or be fatal.

According to the FDA, the Class I recall of the affected devices was issued because there is a defect that causes “an out of specification gas mixture inside the device” that can prevent it from delivering the shock needed.

Affected devices were manufactured between July 13, 2013, and August 8, 2017.

Medtronic is asking doctors to replace the defibrillators and has agreed to offer a supplemental device warranty for those affected. The FDA has asked doctors and defibrillator users to report any adverse events to the agency’s MedWatch Safety Information and Adverse Event Reporting Program at www.fda.gov/MedWatch/report.

Medtronic MiniMed 600 Series Insulin Pump Recalled

The MiniMed Insulin Pump models 630G and 670G have also been recalled. The Class I recall was announced by the FDA in November 2019 and involves a broken or missing retainer ring on the pump which may cause insulin dosing errors.

Notwithstanding claims relating to this product, the drug/medical device remains approved by the U.S. FDA.

Click to learn more about Medtronic Insulin Pump Recall.

Back to top